Acetaminophen Overdose From Opioid Abuse
Opioid abuse is a widespread problem in the United States that has only grown worse in the last several years. News articles and research abounds on the negative effects of opioid drugs and the risks of dependence and addiction. But there is a lesser-known threat that comes with abuse of some prescription opioid painkillers — that of acetaminophen overdose.
Several opioid pain relievers are combined with acetaminophen. Abusing acetaminophen can cause severe liver damage and has led many people to experience liver failure. The more frequently these opioid combination drugs are taken, the higher the risk of complications related to acetaminophen.
What Is Acetaminophen?
Acetaminophen is a pain reliever (analgesic) and fever reducer (antipyretic) that can be purchased over-the-counter. Sold under the brand name Tylenol, acetaminophen provides short-term relief from minor aches in the head, back, teeth, and muscles, as well from arthritis pain and menstrual cramps.
Also called paracetamol, acetaminophen is thought to be relatively safe and mild.
However, acetaminophen may be accompanied by side effects, such as:
- rash or hives
- swelling on face, hands, feet, legs
- red or blistering skin
- difficulty breathing or swallowing
A study in the Journal of the American Medical Association (JAMA) suggests that high doses of acetaminophen combined with ibuprofen, a non-steroidal anti-inflammatory drug (NSAID), may be as effective for pain relief as opioid/acetaminophen combination drugs.
This alternative could prevent many people from developing dependence and addiction to opioids. Even so, acetaminophen is not without its risks, especially in high doses.
Don't wait. Get help now.
Call to be connected with a compassionate treatment specialist.
Opioid And Acetaminophen Combinations
Two of the most frequently abused prescription opioids are oxycodone (OxyContin, Percocet) and hydrocodone (Vicodin, Norco, Lortab). These drugs are both used to treat moderate to severe pain and are combined with acetaminophen.
Codeine is a less potent opioid used for mild to moderate pain. It is found in cough syrups and also prescribed in tablets with acetaminophen as Tylenol 3. Tramadol (Ultram) is another opioid/acetaminophen combination drug used to treat short-term moderate pain.
Though codeine and tramadol are thought to be less addictive than oxycodone or hydrocodone, they still have the potential for abuse, dependence, and addiction.
Acetaminophen Overdose From Opioid Abuse
If a person is taking a prescription opioid that contains acetaminophen and also takes over-the-counter acetaminophen, they risk overdosing. MedlinePlus cautions that 7000 g of acetaminophen in one day can cause severe overdose. The drug label on over-the-counter acetaminophen (Tylenol) warns that taking more than 3000 mg of the drug per day may lead to liver damage.
A single pill of regular strength acetaminophen is 325 mg, and extra strength tablets contain 500 mg. In 2011, the U.S. Food and Drug Administration put a limitation on the amount of acetaminophen that can be present in opioid combination drugs. Only 325 mg of acetaminophen is allowed per tablet when combined with an opioid drug.
The FDA-approved dosage for Vicodin (hydrocodone and acetaminophen) is capped at eight tablets per day. With 325 mg in each, that is 2600 mg of acetaminophen in 24 hours. People who abuse opioid drugs may take much more than this, easily exceeding the maximum dose of 3000 mg per day, and possibly crossing the line of 7000 mg.
Overdose does not necessarily mean taking too much acetaminophen at once. It can also occur as acetaminophen builds up in a person’s system. If someone is abusing opioid combination drugs, they may take multiple doses in a short period of time. This can cause more acetaminophen to enter the body before the last dose has been metabolized (broken down).
Signs of an acetaminophen overdose may be:
- abdominal pain
- loss of appetite
- jaundice (yellow skin and eyes)
- nausea and vomiting
If an overdose results from opioid/acetaminophen combination drugs, it could also be an opioid overdose.
Symptoms of opioid overdose differ from those of acetaminophen overdose, and can include:
- small pupils
- very slow or shallow breath
- limp body
- loss of consciousness
- pale, blue, cold skin
An opioid overdose can be reversed by naloxone (Narcan), a nasal spray that blocks the effects of opioids in the brain. There is no on-site reversal for an acetaminophen overdose, so it is recommended that medical care is sought immediately.
The most common negative effect of acetaminophen overdose is hepatotoxicity, or liver damage. The more acetaminophen a person takes over the recommended daily limit, the more harm it can cause. This puts individuals at risk of liver failure, which can be fatal. Some individuals need liver transplants in order to survive after severe liver damage due to acetaminophen.
When alcohol is combined with opioid/acetaminophen combination drugs, the risks compound. Mixing alcohol and opioids is hazardous because both substances are central nervous system (CNS) depressants. When used together, they can significantly slow a person’s breathing to the point that they lose consciousness. This could result in coma or death.
When used with acetaminophen, alcohol increases the risk of complications related to the liver. The Tylenol (acetaminophen) drug label recommends that individuals do not take acetaminophen if they consume three or more alcoholic drinks daily because of the higher chance of liver damage.
Other Dangers Of Opioid Abuse
Though less common than oral consumption, some people snort or inject prescription opioid painkillers. These methods of intake can lead to physical damage such as erosion of nasal tissue, bacterial infections, collapsed veins, and transmission of diseases like HIV and Hepatitis C.
Opioid drugs are highly addictive and may cause people to develop a strong physical dependence even with prescribed use. These drugs work by increasing the brain’s production of dopamine, a chemical responsible for feelings of pleasure.
With repeated use of opioids, the brain starts to depend on the drugs to raise dopamine production and stops producing it naturally. In order to obtain the same pleasurable feeling, a person needs to take more opioids, which fuels their addiction.
Find Treatment For Opioid Addiction
The first step toward treatment for opioid addiction is often detoxification. Physical dependence elicits severe withdrawal symptoms when a person stops taking opioids. Medically monitored detox programs keep individuals in a safe environment and monitor them through the process of clearing their body of opioids.
The highly addictive nature of opioid drugs makes it a challenge for people to overcome opioid addiction alone. Inpatient treatment programs immerse recovering individuals in a substance-free setting to give them space and time to heal. Outpatient programs allow people to continue living at home during treatment, which is effective for some, but can be difficult for others who do not have a supportive home life.
Reputable opioid addiction treatment programs use a combination of evidence-based therapies like counseling, support groups, recreation, and behavioral therapy. A comprehensive treatment plan deals not only with addiction but also the interconnected issues that stem from it, giving individuals the best chance for long-term recovery.
For more information be sure to check out these additional resources from RehabCenter.net:
- Tylenol 3 & 4 Abuse and Addiction
- Vicodin Addiction And The Best Rehab Centers For Treatment
- Vicodin vs Percocet Abuse And Addiction – What Is The Difference?